Alert archive / Colorado / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Grand Junction, CO

July 25, 2010Montezuma County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 25, 2010, 5:26 PM MDT for Montezuma County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2010, 5:26 PM MDT (23:26 UTC)
Expired
Jul 25, 2010, 6:00 PM MDT
In force
34 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 223 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS55 KGJT 252326
SVRGJT
COC083-260000-
/O.NEW.KGJT.SV.W.0021.100725T2326Z-100726T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 PM MDT SUN JUL 25 2010

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MONTEZUMA COUNTY IN SOUTHWEST COLORADO...

* UNTIL 600 PM MDT

* AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES SOUTH OF CORTEZ...OR 38 MILES EAST OF
  MONTEZUMA CREEK...AND MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN MONTEZUMA COUNTY OR NEAR THE TOWN 
  OF TOWAOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3721 10868 3708 10851 3699 10861 3699 10896
TIME...MOT...LOC 2326Z 043DEG 16KT 3708 10867
WIND...HAIL <50MPH 1.75IN

$$

PF
2 follow-up statements
834 
WWUS55 KGJT 252353
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 PM MDT SUN JUL 25 2010

COC083-260000-
/O.CON.KGJT.SV.W.0021.000000T0000Z-100726T0000Z/
MONTEZUMA CO-
553 PM MDT SUN JUL 25 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
MONTEZUMA COUNTY UNTIL 600 PM MDT...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 24 MILES
SOUTH OF CORTEZ...OR 37 MILES SOUTHEAST OF MONTEZUMA CREEK...MOVING
SOUTHWEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  THE UTE MOUNTAIN TRIBAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL WITH GOLF BALL 
SIZED HAIL REPORTED IN MESA VERDE NATIONAL PARK. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3713 10873 3702 10858 3699 10861 3699 10890
TIME...MOT...LOC 2351Z 043DEG 16KT 3700 10873
WIND...HAIL 60MPH 1.75IN

$$

PF
708 
WWUS55 KGJT 260003
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 PM MDT SUN JUL 25 2010

COC083-260012-
/O.EXP.KGJT.SV.W.0021.000000T0000Z-100726T0000Z/
MONTEZUMA CO-
603 PM MDT SUN JUL 25 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONTEZUMA COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  HOWEVER...HEAVY RAIN SHOWERS WILL CONTINUE UNTIL ABOUT 615 PM 
MDT BUT THE RAIN WAS DIMINISHING.

LAT...LON 3713 10873 3702 10858 3699 10861 3699 10890
TIME...MOT...LOC 2353Z 043DEG 16KT 3699 10877

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:19 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 25, 1:19 PM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
119 PM MDT SUN JUL 25 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY...

THE WEATHER PATTERN CONTINUED TO SHOW LITTLE CHANGE THIS WEEKEND WITH
A RIDGE OF HIGH PRESSURE ORIENTED EAST-WEST ACROSS CENTRAL NEVADA TO
CENTRAL COLORADO. TO THE SOUTH...AN AREA OF LOW PRESSURE WAS
SPINNING OVER SOUTHWEST NEW MEXICO WITH THE RESULTANT DEFORMATION
AREA EXTENDING FROM SOUTHEAST UTAH TO CENTRAL COLORADO. AREAS NORTH
OF THE DEFORMATION REMAINED RELATIVELY DRY...SO EXCEPT FOR ISOLATED
THUNDERSTORMS OVER THE EASTERN TAVAPUTS AND ROAN PLATEAUS...FLAT
TOPS AND PARK RANGES...THIS AREA WILL REMAIN DRY AND HOT LATE THIS
AFTERNOON INTO THE EARLY EVENING. IN CONTRAST...AREAS TO THE SOUTH
WHERE PRECIPITABLE WATER VALUES REMAINED NEAR 1 INCH...SCATTERED TO
NUMEROUS STORMS ARE EXPECTED TO PERSIST DURING THE LATTER PART OF
THE AFTERNOON AND WELL INTO THE EVENING. STEERING WINDS WILL CARRY
STORMS OFF THE SAN JUANS TO THE SOUTHWEST WHICH FAVORS SHOWERS OVER
COMMUNITIES ADJACENT TO THE HIGHER TERRAIN...SO WILL CONTINUE WITH
RELATIVELY HIGH POPS IN THOSE AREAS. STORMS WILL BE SLOW MOVING AND
WILL BE CAPABLE OF GENERATING LOCALIZED HEAVY RAIN. HOWEVER...
MINIMAL SHEAR AND UPPER LEVEL FORCING TO SUPPORT ORGANIZED CELLS SO
WILL AGAIN HOLD OFF ISSUING FLASH FLOOD WATCH...BUT WILL MENTION
HEAVY RAIN POTENTIAL IN FORECAST.

HIGH PRESSURE TO CONSOLIDATE OVER THE STATE TONIGHT FORCING THE
DEEPEST MOISTURE SOUTH OF THE REGION AFTER MIDNIGHT. AS A RESULT...
LITTLE CHANCE FOR NOCTURNAL STORMS...BUT WILL HOLD ONTO LOW CHANCES
OVER THE SAN JUAN MOUNTAINS TO ACCOUNT FOR ANY LINGERING STORMS.
REDUCED MOISTURE WILL LIMIT STORMS OVER THE SOUTH...THOUGH LOW END
SCATTERED COVERAGE PROBABLE. MEANWHILE...RETURN MOISTURE INDICATED TO
ROTATE NORTHWARD ALONG THE WASATCH RANGE IN UTAH BRINGING A SLIGHT
CHANCE OF STORM ACTIVITY OVER THE EASTERN UINTA MOUNTAINS AND THE
EASTERN TAVAPUTS PLATEAU MONDAY AFTERNOON/EVENING.

EXPECT THE USUAL DOWNTURN IN CONVECTIVE ACTIVITY MONDAY NIGHT...
THOUGH HIGH PRESSURE WILL SLIDE EASTWARD TOWARD THE DIVIDE DURING
THIS PERIOD. THE EASTWARD PROGRESSION WILL CONTINUE TUESDAY MORNING
CARRYING THE HIGH CENTER EAST OF THE DIVIDE. IN RESPONSE...SOUTHERLY
FLOW WILL BEGIN TO CARRY MID-LEVEL MOISTURE OVER THE ENTIRE CWFA
WHICH WILL BRING A CHANCE OF THUNDERSTORMS TO THE HIGHER TERRAIN
DURING THE AFTERNOON WITH A FEW STORMS MOVING OVER ADJACENT VALLEYS
TO THE NORTH DURING THE EVENING.

GUIDANCE SEEMED TO BE IN GOOD AGREEMENT WITH REGARD TO TEMPERATURES
...SHOWING A SLOW COOLING TREND FROM PERSISTENCE OVER THE NEXT
COUPLE OF DAYS.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...

EASTERLY WAVE UNDERCUTTING THE WESTERN RIDGE TO OUR SOUTH WILL ACT
TO CUT OFF DEEPER MOISTURE SUPPLY ON WEDNESDAY...RESULTING IN LESS
CONVECTIVE ACTIVITY AND WARMER TEMPS AS WE KICK OFF THIS EXTENDED
PERIOD. THE BRIEF DRYING LINGER THROUGH MIDDAY THURSDAY...BEFORE
MOISTURE SURGES BACK NORTHWARD OVER THE FORECAST AREA AS THE
EASTERLY WAVE WORKS AROUND THE BACK SIDE OF THE RIDGE AND
APPROACHING PACNW SYSTEM NUDGES EVERYTHING EASTWARD. THIS PROMISES
FOR A BUSY END OF THE WEEK AND INTO THE WEEKEND AS THE GFS AND
ECMWF HAVE COME INTO GOOD AGREEMENT. PRECIPITABLE WATER VALUES ARE
FORECAST TO EXCEED 1.5 INCHES BY THE END OF THE WEEK...WITH THE
PEAK WEATHER DAY ARRIVES ON SATURDAY. HAVE MADE SOME SIGNIFICANT
ADJUSTMENTS TO OUR EXTENDED PERIOD WITH LOWERING POPS AT MIDWEEK...
ONLY TO DRIVE THEM BACK UP FOR THE WEEKEND. MOUNTAIN LOCATIONS WILL
CONTINUE TO BE FAVORED AS USUAL...ALTHOUGH MOST VALLEYS WILL GET IN
ON THE ACTION AS WELL...ESPECIALLY SATURDAY. TEMPERATURES WILL
REMAIN ABOVE NORMAL WEDNESDAY AND THURSDAY...BEFORE DEEPER MOISTURE
SURGES BACK OVER AND BRINGS HIGHER HUMIDITY...CLOUD COVER AND
SLIGHTLY COOLER TEMPS. TYPICAL OF OUR MONSOONAL SURGES.

&&

.AVIATION...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL FORM OVER THE CENTRAL
MOUNTAINS AND SOUTHWEST COLORADO AGAIN THIS AFTERNOON...CONTINUING
INTO THIS EVENING. STORMS WILL CREATE AREAS OF MOUNTAIN OBSCURATIONS
WITH MVFR CIGS AND VSBY IN RAIN SHOWERS. LOCALIZED IFR CIGS AND VSBY
ARE LIKELY IN THE SAN JUAN MOUNTAINS AND THE LOWER ELEVATIONS TO THE
SOUTH DUE TO HEAVY RAINFALL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE
UT...NONE.

SHORT TERM.....NL
LONG TERM......JDC
AVIATION.......NL
Hazardous weather outlook, Jul 25, 4:30 AM MDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT SUN JUL 25 2010

COZ001>014-017>023-UTZ022>025-027>029-261100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
430 AM MDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS AND SHOWERS ARE EXPECTED AGAIN TODAY...MOST NUMEROUS
OVER SOUTHWEST COLORADO AND SOUTHEAST UTAH. SOME STORMS WILL BRING
BRIEF HEAVY RAIN SHOWERS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT A CHANCE OF LATE DAY THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS
WITH A SLIGHT CHANCE OF THUNDERSTORMS ELSEWHERE MONDAY FOLLOWED BY A
BETTER CHANCE OF THUNDERSTORMS TUESDAY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY.  REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.

CJC

In the hours before

Special weather statement, Jul 25, 5:08 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 PM MDT SUN JUL 25 2010

COZ021-252345-
FOUR CORNERS/UPPER DOLORES RIVER CO-
508 PM MDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTEZUMA COUNTY
UNTIL 545 PM MDT...

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF CORTEZ...OR 37 MILES EAST OF
MONTEZUMA CREEK...MOVING WEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.  SIGNIFICANT HAIL ACCUMULATION MAY ALSO
OCCUR...CAUSING SLICK CONDITIONS ON ROADS AND HIGHWAYS.

THIS STORM WILL BE NEAR...
TOWAOC AROUND 520 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PF

Nearby

Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.